Hail, Mercer
- When
- August 6, 1:40 PM CST to 1:43 PM CST
- Where
- Mercer County, 0.83 mi SE of Hazen
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.290, -101.620
Severe thunderstorms formed along and ahead of a slowly advancing cold frontal boundary in central North Dakota. Most of the storms that developed were supercells that produced large hail, though some damaging wind gusts also developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe thunderstorms formed along and ahead of a slowly advancing cold frontal boundary in central North Dakota. Most of the storms that developed were supercells that produced large hail, though some damaging wind gusts also developed. The largest reported hail was two inches in diameter, and fell in Emmons County. The strongest reported wind gust was 71 mph, and occurred in Burleigh County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 6, 1:20 PM CST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 220 PM CDT Tue Aug 6 2019 .SHORT TERM...(This evening through Wednesday) Issued at 156 PM CDT Tue Aug 6 2019 Strong to severe storms are possible early this evening across south central through southeast North Dakota before moving out of the area by late evening. Current surface weather analysis depicts a west-east pressure trough across southern North Dakota, with decent return flow across south central North Dakota where dew points are hovering around 60 degrees and temperatures are in the lower 90s. In addition, an upper level impulse located across southeast Montana is beginning to catch up with the surface pressure trough. This may aid convective initiation this afternoon. The environment remains favorable for storms to continue into the evening, with a discrete storm mode favored. Very large hail between golf ball and tennis ball size is possible with the strongest storms, along with damaging wind gusts as high as 70 mph. The tornado threat looks very low given high LCLs and very little to no low level shear. Storms will quickly move south and east this evening, with storms exiting the area around 00z. A cold front will push southward from southern Saskatchewan and Manitoba through North Dakota tonight, with high pressure building in behind it. This will lead to much cooler temperatures tomorrow, with highs in the 70s. A few post frontal showers and weak thunderstorms cannot be ruled out tomorrow, and the latest CAM model guidance picks up on these potential showers. .LONG TERM...(Wednesday night through Tuesday) Issued at 156 PM CDT Tue Aug 6 2019 Cool Wednesday night with slightly below average temperatures favored throughout the long term forecast. Expect an active weather pattern for the weekend. A strong surface high will center over North Dakota Wednesday night, leading to clear skies and calm winds. This should allow temperatures to drop quite a bit, with a 60/40 blend of the ADJMET/NBM suggesting lows mainly in the 40s. This high pressure system will slowly move eastward across the state on Thursday. This should lead to a dry and pleasant day on Thursday with highs in the mid 70s to mid 80s southwest. The 12z EURO/GFS both depict a much more active weather pattern for the weekend, with widespread QPF amounts between 0.5 and 1.0 inches or more Friday afternoon through Saturday thanks to a distinct surface low developing across eastern Montana/northeast Wyoming and moving eastward across the Northern Plains. Upper level support is also evident in current model guidance. It appears there may be just enough CAPE and shear on Friday and Saturday for potential severe weather in some areas. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 156 PM CDT Tue Aug 6 2019 Mostly clear skies will dominate western and central North Dakota this afternoon through tonight, outside of any showers or thunderstorms. The best chance for thunderstorms will be across south central through southeast North Dakota this afternoon and evening, with storms likely exiting the area shortly after 00-01z. KBIS and KJMS may be affected by these storms, but most of the activity should be further south. A cold front will move down from Canada tonight, leading to increasing clouds from north to south Wednesday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TK LONG TERM...TK AVIATION...TK
Hazardous Weather Outlook National Weather Service Bismarck ND 232 PM CDT Tue Aug 6 2019 NDZ018>023-025-033>037-041-042-044>048-050-051-071945- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton- Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 232 PM CDT Tue Aug 6 2019 /132 PM MDT Tue Aug 6 2019/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon and evening. Some storms may be severe, with large hail up to tennis ball size and damaging wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Thursday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ001>005-009>013-017-031-032-040-043-071945- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Golden Valley-Billings-Slope-Bowman- 232 PM CDT Tue Aug 6 2019 /132 PM MDT Tue Aug 6 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon and evening. Some storms may be severe, with large hail up to quarter size and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Thursday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. TJK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
840 AM CDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM TSTM WND DMG 10 NE COLEHARBOR 47.63N 101.05W
08/05/2019 MCLEAN ND PUBLIC
CROP DAMAGE FROM WIND DRIVEN HAIL. REPORT
FROM AUGUST 5TH.
&&
NJHSpecial Weather Statement National Weather Service Bismarck ND 215 PM CDT Tue Aug 6 2019 NDZ018-019-061945- Mercer ND-Dunn ND- 215 PM CDT Tue Aug 6 2019 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUNN AND NORTHWESTERN MERCER COUNTIES UNTIL 245 PM CDT/145 PM MDT/... At 214 PM CDT/114 PM MDT/, a strong thunderstorm was located near Halliday, or 22 miles east of Killdeer, moving east at 15 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Halliday, Golden Valley and Dodge. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4736 10243 4749 10233 4745 10190 4716 10207 TIME...MOT...LOC 1914Z 287DEG 14KT 4739 10227 HARGROVE
The Bismarck radar (KBIS), 87 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
19 hail, 9 thunderstorm wind. Local standard time, as filed.
Tree were stripped of leaves and extensive crop damage occurred.
Winds gusts estimated by the public.
Some crops were damaged by the hail.
A trained spotter reported thunderstorm wind gusts of 60 mph.
The public estimated thunderstorm wind gusts of 65 mph.
Large trees were damaged and power lines were down.
A trained spotter estimated thunderstorm wind gusts of 60 mph.
A large tree snapped.
Extensive crop and building damage.
A large tree snapped and fell on a pickup truck.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849104, 849105, 849106, 849107, 849108, 849109, 849110, 849111, 849112, 849113, 849114, 849115, 849116, 849117, 849118, 849119, 849120, 849121, 849122, 849123, 849124, 849125, 849126, 849127, 849128, 849129, 849130, 849131.